An application of Cartan’s equivalence method to Hirschowitz’s conjecture on the formal principle

Abstract

A conjecture of Hirschowitz’s predicts that a globally generated vector bundle $W$ on a compact complex manifold $A$ satisfies the formal principle; i.e., the formal neighborhood of its zero section determines the germ of neighborhoods in the underlying complex manifold of the vector bundle $W$. By applying Cartan’s equivalence method to a suitable differential system on the universal family of the Douady space of the complex manifold, we prove that this conjecture is true if $A$ is a Fano manifold, or if the global sections of $W$ separate points of $A$. Our method shows more generally that for any unobstructed compact submanifold $A$ in a complex manifold, if the normal bundle is globally generated and its sections separate points of $A$, then a sufficiently general deformation of $A$ satisfies the formal principle. In particular, a sufficiently general smooth free rational curve on a complex manifold satisfies the formal principle.

  • [ABT] Go to document M. Abate, F. Bracci, and F. Tovena, "Embeddings of submanifolds and normal bundles," Adv. Math., vol. 220, iss. 2, pp. 620-656, 2009.
    @ARTICLE{ABT,
      author = {Abate, Marco and Bracci, Filippo and Tovena, Francesca},
      title = {Embeddings of submanifolds and normal bundles},
      journal = {Adv. Math.},
      fjournal = {Advances in Mathematics},
      volume = {220},
      year = {2009},
      number = {2},
      pages = {620--656},
      issn = {0001-8708},
      mrclass = {32G10 (32S65)},
      mrnumber = {2466428},
      mrreviewer = {Kimio Miyajima},
      doi = {10.1016/j.aim.2008.10.001},
      url = {https://doi.org/10.1016/j.aim.2008.10.001},
      zblnumber = {1161.32011},
      }
  • [Ar] Go to document V. I. Arnol$’$d, "Bifurcations of invariant manifolds of differential equations, and normal forms of neighborhoods of elliptic curves," Funct. Anal. Appl., vol. 10, iss. 4, p. 249, 1976.
    @ARTICLE{Ar,
      author = {Arnol$'$d, V. I.},
      title = {Bifurcations of invariant manifolds of differential equations, and normal forms of neighborhoods of elliptic curves},
      journal = {Funct. Anal. Appl.},
      fjournal = {Functional Analysis and its Applications},
      volume = {10},
      year = {1976},
      number = {4},
      pages = {249–259},
      issn = {0374-1990},
      mrclass = {58F99},
      mrnumber = {0431285},
      mrreviewer = {Ju. E. Gliklih},
      zblnumber = {0346.58003},
      note = {Translation from {\em Funkts. Anal. Prilozh. 10, No. 4, (1976)}},
      doi = {10.1007/BF01076024},
      }
  • [At] Go to document M. Artin, "On the solutions of analytic equations," Invent. Math., vol. 5, pp. 277-291, 1968.
    @ARTICLE{At,
      author = {Artin, M.},
      title = {On the solutions of analytic equations},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {5},
      year = {1968},
      pages = {277--291},
      issn = {0020-9910},
      mrclass = {32.47},
      mrnumber = {0232018},
      mrreviewer = {Joseph Lipman},
      doi = {10.1007/BF01389777},
      url = {https://doi.org/10.1007/BF01389777},
      zblnumber = {0172.05301},
      }
  • [BCG] Go to document R. L. Bryant, S. S. Chern, R. B. Gardner, H. L. Goldschmidt, and P. A. Griffiths, Exterior Differential Systems, Springer-Verlag, New York, 1991, vol. 18.
    @BOOK{BCG,
      author = {Bryant, R. L. and Chern, S. S. and Gardner, R. B. and Goldschmidt, H. L. and Griffiths, P. A.},
      title = {Exterior Differential Systems},
      series = {Math. Sci. Res. Inst. Publ.},
      volume = {18},
      publisher = {Springer-Verlag, New York},
      year = {1991},
      pages = {viii+475},
      isbn = {0-387-97411-3},
      mrclass = {58A15 (35N10 58-01 58-02 58A17 58G05)},
      mrnumber = {1083148},
      mrreviewer = {Irl Bivens},
      doi = {10.1007/978-1-4613-9714-4},
      url = {https://doi.org/10.1007/978-1-4613-9714-4},
      zblnumber = {0726.58002},
      }
  • [Ca] E. Cartan, "Les sous-groupes des groupes continus de transformations," Ann. Sci. École Norm. Sup. (3), vol. 25, pp. 57-194, 1908.
    @ARTICLE{Ca,
      author = {Cartan, Elie},
      title = {Les sous-groupes des groupes continus de transformations},
      journal = {Ann. Sci. \'{E}cole Norm. Sup. (3)},
      fjournal = {Annales Scientifiques de l'\'{E}cole Normale Supérieure. Troisième Série},
      volume = {25},
      year = {1908},
      pages = {57--194},
      issn = {0012-9593},
      mrclass = {DML},
      mrnumber = {1509090},
      jfmnumber = {39.0206.04},
      }
  • [CG] Go to document M. Commichau and H. Grauert, "Das formale Prinzip für kompakte komplexe Untermannigfaltigkeiten mit $1$-positivem Normalenbündel," in Recent Developments in Several Complex Variables, Princeton Univ. Press, Princeton, N.J., 1981, vol. 100, pp. 101-126.
    @INCOLLECTION{CG,
      author = {Commichau, Michael and Grauert, Hans},
      title = {Das formale {P}rinzip für kompakte komplexe {U}ntermannigfaltigkeiten mit {$1$}-positivem {N}ormalenbündel},
      booktitle = {Recent Developments in Several Complex Variables},
      series = {Ann. of Math. Stud.},
      volume = {100},
      pages = {101--126},
      publisher = {Princeton Univ. Press, Princeton, N.J.},
      year = {1981},
      mrclass = {32C15 (32G05)},
      mrnumber = {0627752},
      mrreviewer = {K. Wolffhardt},
      zblnumber = {0485.32005},
      doi = { 10.1515/9781400881543-008},
      url = {https://doi.org/10.1515/9781400881543-008},
      }
  • [Dou] Go to document A. Douady, "Le problème des modules pour les sous-espaces analytiques compacts d’un espace analytique donné," Ann. Inst. Fourier (Grenoble), vol. 16, iss. fasc. 1, pp. 1-95, 1966.
    @ARTICLE{Dou,
      author = {Douady, Adrien},
      title = {Le problème des modules pour les sous-espaces analytiques compacts d'un espace analytique donné},
      journal = {Ann. Inst. Fourier (Grenoble)},
      fjournal = {Université de Grenoble. Annales de l'Institut Fourier},
      volume = {16},
      year = {1966},
      number = {fasc. 1},
      pages = {1--95},
      issn = {0373-0956},
      mrclass = {32.47 (57.70)},
      mrnumber = {0203082},
      mrreviewer = {L. Bungart},
      doi = {10.5802/aif.226},
      zblnumber = {0146.31103},
      }
  • [Gi66] Go to document P. A. Griffiths, "The extension problem in complex analysis. II. Embeddings with positive normal bundle," Amer. J. Math., vol. 88, pp. 366-446, 1966.
    @ARTICLE{Gi66,
      author = {Griffiths, Phillip A.},
      title = {The extension problem in complex analysis. {II}. {E}mbeddings with positive normal bundle},
      journal = {Amer. J. Math.},
      fjournal = {American Journal of Mathematics},
      volume = {88},
      year = {1966},
      pages = {366--446},
      issn = {0002-9327},
      mrclass = {32.40},
      mrnumber = {0206980},
      mrreviewer = {W. Kaup},
      doi = {10.2307/2373200},
      url = {https://doi.org/10.2307/2373200},
      zblnumber = {0147.07502},
      }
  • [GP] Go to document H. Grauert, T. Peternell, and R. Remmert, Several Complex Variables VII, Springer-Verlag, Berlin-Heidelberg, 1994, vol. 74.
    @BOOK{GP,
      author = {Grauert, H. and Peternell, T. and Remmert, R.},
      title = {Several Complex Variables VII},
      series = {Encycl. Math. Sci.},
      volume = {74},
      publisher = {Springer-Verlag, Berlin-Heidelberg},
      year = {1994},
      zblnumber = {0793.00010},
      doi = {10.1007/978-3-662-09873-8},
      }
  • [Hi] Go to document A. Hirschowitz, "On the convergence of formal equivalence between embeddings," Ann. of Math. (2), vol. 113, iss. 3, pp. 501-514, 1981.
    @ARTICLE{Hi,
      author = {Hirschowitz, André},
      title = {On the convergence of formal equivalence between embeddings},
      journal = {Ann. of Math. (2)},
      fjournal = {Annals of Mathematics. Second Series},
      volume = {113},
      year = {1981},
      number = {3},
      pages = {501--514},
      issn = {0003-486X},
      mrclass = {32G10 (32C10 32G13)},
      mrnumber = {0621013},
      mrreviewer = {Margherita Galbiati},
      doi = {10.2307/2006994},
      url = {https://doi.org/10.2307/2006994},
      zblnumber = {0421.32029},
      }
  • [HM01] Go to document J. Hwang and N. Mok, "Cartan-Fubini type extension of holomorphic maps for Fano manifolds of Picard number 1," J. Math. Pures Appl. (9), vol. 80, iss. 6, pp. 563-575, 2001.
    @ARTICLE{HM01,
      author = {Hwang, Jun-Muk and Mok, Ngaiming},
      title = {Cartan-{F}ubini type extension of holomorphic maps for {F}ano manifolds of {P}icard number 1},
      journal = {J. Math. Pures Appl. (9)},
      fjournal = {Journal de Mathématiques Pures et Appliquées. Neuvième Série},
      volume = {80},
      year = {2001},
      number = {6},
      pages = {563--575},
      issn = {0021-7824},
      mrclass = {32Q15 (14J45 32J27)},
      mrnumber = {1842290},
      mrreviewer = {I-Hsun Tsai},
      doi = {10.1016/S0021-7824(00)01200-9},
      url = {https://doi.org/10.1016/S0021-7824(00)01200-9},
      zblnumber = {1033.32013},
      }
  • [Ko] Go to document J. Kollár, Rational Curves on Algebraic Varieties, Springer-Verlag, Berlin, 1996, vol. 32.
    @BOOK{Ko,
      author = {Koll\'{a}r, J\'{a}nos},
      title = {Rational Curves on Algebraic Varieties},
      series = {Ergeb. Math. Grenzgebi.},
      volume = {32},
      publisher = {Springer-Verlag, Berlin},
      year = {1996},
      pages = {viii+320},
      isbn = {3-540-60168-6},
      mrclass = {14-02 (14C05 14E05 14F17 14J45)},
      mrnumber = {1440180},
      mrreviewer = {Yuri G. Prokhorov},
      doi = {10.1007/978-3-662-03276-3},
      url = {https://doi.org/10.1007/978-3-662-03276-3},
      zblnumber = {0877.14012},
      }
  • [Ks86] S. Kosarew, "On some new results on the formal principle for embeddings," in Proceedings of the Conference on Algebraic Geometry, Teubner, Leipzig, 1986, vol. 92, pp. 217-227.
    @INCOLLECTION{Ks86,
      author = {Kosarew, Siegmund},
      title = {On some new results on the formal principle for embeddings},
      booktitle = {Proceedings of the Conference on Algebraic Geometry},
      venue = {{B}erlin, 1985},
      series = {Teubner-Texte Math.},
      volume = {92},
      pages = {217--227},
      publisher = {Teubner, Leipzig},
      year = {1986},
      mrclass = {32G10 (32C15)},
      mrnumber = {0922914},
      mrreviewer = {Sandra Hayes-Widmann},
      zblnumber = {0631.32008},
      }
  • [Ks88] Go to document S. Kosarew, "Ein allgemeines Kriterium für das formale Prinzip," J. Reine Angew. Math., vol. 388, pp. 18-39, 1988.
    @ARTICLE{Ks88,
      author = {Kosarew, Siegmund},
      title = {Ein allgemeines {K}riterium für das formale {P}rinzip},
      journal = {J. Reine Angew. Math.},
      fjournal = {Journal für die Reine und Angewandte Mathematik. [Crelle's Journal]},
      volume = {388},
      year = {1988},
      pages = {18--39},
      issn = {0075-4102},
      mrclass = {32C25 (32G99 32J99)},
      mrnumber = {0944181},
      mrreviewer = {K. Wolffhardt},
      doi = {10.1515/crll.1988.388.18},
      url = {https://doi.org/10.1515/crll.1988.388.18},
      zblnumber = {0653.14002},
      }
  • [Ma72] Go to document B. Malgrange, "Equations de Lie. II," J. Differential Geometry, vol. 7, pp. 117-141, 1972.
    @ARTICLE{Ma72,
      author = {Malgrange, Bernard},
      title = {Equations de {L}ie. {II}},
      journal = {J. Differential Geometry},
      fjournal = {Journal of Differential Geometry},
      volume = {7},
      year = {1972},
      pages = {117--141},
      issn = {0022-040X},
      mrclass = {58H05},
      mrnumber = {0326785},
      mrreviewer = {H. H. Johnson},
      doi = {10.4310/jdg/1214430822},
      url = {https://doi.org/10.4310/jdg/1214430822},
      zblnumber = {},
      }
  • [Ma05] B. Malgrange, Systèmes Différentiels Involutifs, Soc. Math. France, Paris, 2005, vol. 19.
    @BOOK{Ma05,
      author = {Malgrange, Bernard},
      title = {Systèmes Différentiels Involutifs},
      series = {Panor. Synthèses },
      volume = {19},
      publisher = {Soc. Math. France, Paris},
      year = {2005},
      pages = {vi+106},
      isbn = {2-85629-178-3},
      mrclass = {58A15 (35N10)},
      mrnumber = {2187078},
      mrreviewer = {I. S. Krasil\cprime shchik},
      zblnumber = {1090.35003},
      }
  • [Mo81] T. Morimoto, "Sur le problème d’équivalence des structures géométriques," C. R. Acad. Sci. Paris Sér. I Math., vol. 292, iss. 1, pp. 63-66, 1981.
    @ARTICLE{Mo81,
      author = {Morimoto, Tohru},
      title = {Sur le problème d'équivalence des structures géométriques},
      journal = {C. R. Acad. Sci. Paris Sér. I Math.},
      fjournal = {Comptes Rendus des Séances de l'Académie des Sciences. Série I. Mathématique},
      volume = {292},
      year = {1981},
      number = {1},
      pages = {63--66},
      issn = {0151-0509},
      mrclass = {53C10 (58H05)},
      mrnumber = {0610149},
      zblnumber = {0464.53032},
      }
  • [Mo83] Go to document T. Morimoto, "Sur le problème d’équivalence des structures géométriques," Japan. J. Math. (N.S.), vol. 9, iss. 2, pp. 293-372, 1983.
    @ARTICLE{Mo83,
      author = {Morimoto, Tohru},
      title = {Sur le problème d'équivalence des structures géométriques},
      journal = {Japan. J. Math. (N.S.)},
      fjournal = {Japanese Journal of Mathematics. New Series},
      volume = {9},
      year = {1983},
      number = {2},
      pages = {293--372},
      issn = {0289-2316},
      mrclass = {58H05 (53C10 58A17)},
      mrnumber = {0884439},
      mrreviewer = {Y. Muto},
      doi = {10.4099/math1924.9.293},
      url = {https://doi.org/10.4099/math1924.9.293},
      zblnumber = {0537.53035},
      }
  • [SS] Go to document I. M. Singer and S. Sternberg, "The infinite groups of Lie and Cartan. I. The transitive groups," J. Analyse Math., vol. 15, pp. 1-114, 1965.
    @ARTICLE{SS,
      author = {Singer, I. M. and Sternberg, Shlomo},
      title = {The infinite groups of {L}ie and {C}artan. {I}. {T}he transitive groups},
      journal = {J. Analyse Math.},
      fjournal = {Journal d'Analyse Mathématique},
      volume = {15},
      year = {1965},
      pages = {1--114},
      issn = {0021-7670},
      mrclass = {57.70 (22.00)},
      mrnumber = {0217822},
      mrreviewer = {M. Kuranishi},
      doi = {10.1007/BF02787690},
      url = {https://doi.org/10.1007/BF02787690},
      zblnumber = {0277.58008},
      }
  • [St] Go to document V. Steinbiss, "Das formale Prinzip für reduzierte komplexe Räume mit einer schwachen Positivitätseigenschaft," Math. Ann., vol. 274, iss. 3, pp. 485-502, 1986.
    @ARTICLE{St,
      author = {Steinbi\ss, Volker},
      title = {Das formale {P}rinzip für reduzierte komplexe {R}{ä}ume mit einer schwachen {P}ositivit{ä}tseigenschaft},
      journal = {Math. Ann.},
      fjournal = {Mathematische Annalen},
      volume = {274},
      year = {1986},
      number = {3},
      pages = {485--502},
      issn = {0025-5831},
      mrclass = {32C15 (14B20)},
      mrnumber = {0842627},
      mrreviewer = {Siegmund Kosarew},
      doi = {10.1007/BF01457230},
      url = {https://doi.org/10.1007/BF01457230},
      zblnumber = {0572.32004},
      }
  • [TU] K. Ueno, A study on the equivalence of generalized G-structures, 1968.
    @MISC{TU,
      author = {Ueno, K.},
      title={A study on the equivalence of generalized {G}-structures},
      note = { M. Sc. thesis, Kyoto University},
      year = {1968},
      zblnumber = {},
      }

Authors

Jun-Muk Hwang

Korea Institute for Advanced Study, Korea